Gemcitabine is an antineoplastic used to treat several malignancies including pancreatic cancer. Its toxicity profile is well known with myelotoxicity, increased vascular permeability and peripheral oedema as most frequent adverse events. However, several cases of acute renal failure have been reported and haemolytic uremic syndrome (HUS) seems to be the underlying process. The cause of HUS remains unknown but its consequences can be lethal. Therefore, a high grade of suspicion is crucial to diagnose it and promptly treat it. This hopefully will reduce its morbidity. HUS is characterized by progressive renal failure associated with microangiopathic haemolytic anaemia and thrombocytopenia. The primary event is damage to endothelial cells and thrombotic microangiopathy (TMA) is the histopathological lesion. TMA affects mainly renal microvasculature. However, some cases evolve with central nervous or cardiovascular systems involvement. We present here a case of gemcitabine-induced HUS, with renal and cardiovascular system affected at the time of diagnosis which to our knowledge this is the first time of such case to be reported.
Keywords: Gemcitabine; Haemolytic uremic syndrome; Microangiopathic haemolytic anaemia; Thrombocytopenia; Thrombotic microangiopathy.